Electronic Communications in Probability

Boundedly finite measures: separation and convergence by an algebra of functions

Wolfgang Löhr and Thomas Rippl

Full-text: Open access

Abstract

We prove general results about separation and weak$^{\#}$-convergence of boundedly finite measures on separable metric spaces and Souslin spaces. More precisely, we consider an algebra of bounded real-valued, or more generally a $*$-algebra $\mathcal{F} $ of bounded complex-valued functions and give conditions for it to be separating or weak$^\#$-convergence determining for those boundedly finite measures that integrate all functions in $\mathcal{F} $. For separation, it is sufficient if $\mathcal{F} $ separates points, vanishes nowhere, and either consists of only countably many measurable functions, or of arbitrarily many continuous functions. For convergence determining, it is sufficient if $\mathcal{F} $ induces the topology of the underlying space, and every bounded set $A$ admits a function in $\mathcal{F} $ with values bounded away from zero on $A$.

Article information

Source
Electron. Commun. Probab., Volume 21 (2016), paper no. 60, 16 pp.

Dates
Received: 17 March 2016
Accepted: 18 August 2016
First available in Project Euclid: 9 September 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1473424721

Digital Object Identifier
doi:10.1214/16-ECP17

Mathematical Reviews number (MathSciNet)
MR3548772

Zentralblatt MATH identifier
1348.60140

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Keywords
boundedly finite measure weak$^{\#}$-convergence of measures vague convergence separating convergence determining Le Cam theorem Stone-Weierstrass

Rights
Creative Commons Attribution 4.0 International License.

Citation

Löhr, Wolfgang; Rippl, Thomas. Boundedly finite measures: separation and convergence by an algebra of functions. Electron. Commun. Probab. 21 (2016), paper no. 60, 16 pp. doi:10.1214/16-ECP17. https://projecteuclid.org/euclid.ecp/1473424721


Export citation

References

  • [1] Siva Athreya, Michael Eckhoff, and Anita Winter, Brownian motion on $\mathbb{R}$-trees, Trans. Amer. Math. Soc. 365 (2013), 3115–3150.
  • [2] Siva Athreya, Wolfgang Löhr, and Anita Winter, Invariance principle for variable speed random walks on trees, Ann. Probab. in press (2015), 49 pages, arXiv:1404.6290.
  • [3] Siva Athreya, Wolfgang Löhr, and Anita Winter, The gap between Gromov-vague and Gromov-Hausdorff-vague topology, Stochastic Process. Appl. 126 (2016), no. 9, 2527–2553.
  • [4] Mátyás Barczy and Gyula Pap, Portmanteau theorem for unbounded measures, Statist. Probab. Lett. 76 (2006), no. 17, 1831–1835.
  • [5] Christian Berg, Jens Peter Reus Christensen, and Paul Ressel, Positive definite functions on abelian semigroups, Mathematische Annalen 223 (1976), no. 3, 253–274.
  • [6] Jean Bertoin, Random fragmentation and coagulation processes, Cambridge Studies in Advanced Mathematics, vol. 102, Cambridge University Press, Cambridge, 2006.
  • [7] Douglas Blount and Michael A. Kouritzin, On convergence determining and separating classes of functions, Stochastic Process. Appl. 120 (2010), no. 10, 1898–1907.
  • [8] V. I. Bogachev, Measure theory, volume I, Springer, 2007.
  • [9] Donald L. Cohn, Measure theory, Birkhäuser, 1980.
  • [10] D. J. Daley and D. Vere-Jones, An introduction to the theory of point processes. Vol. I, second ed., Springer-Verlag, New York, 2003.
  • [11] A. Depperschmidt, A. Greven, and P. Pfaffelhuber, Marked metric measure spaces, Electron. Commun. Probab. 16 (2011), 174–188.
  • [12] A. Greven, P. Glöde, and T. Rippl, Branching trees I: Concatenation and infinite divisibility, in preparation.
  • [13] Andreas Greven, Peter Pfaffelhuber, and Anita Winter, Convergence in distribution of random metric measure spaces ($\Lambda $-coalescent measure trees), Probab. Theory Related Fields 145 (2009), no. 1–2, 285–322.
  • [14] Andreas Greven, Rongfeng Sun, and Anita Winter, Continuum space limit of the genealogies of interacting Fleming-Viot processes on $\mathbb{Z} $, arXiv:1508.07169, 2015.
  • [15] J. Hoffmann-Jørgensen, Probability in banach space, Springer, 1977.
  • [16] Henrik Hult and Filip Lindskog, Regular variation for measures on metric spaces, Publ. Inst. Math.(Beograd)(NS) 80 (2006), no. 94, 121–140.
  • [17] M. Hutzenthaler, Interacting diffusions and trees of excursions: convergence and comparison, Electron. J. Probab. 17 (2009), 1–49.
  • [18] Olav Kallenberg, Random measures, Akademie-Verlag/Academic Press, Berlin/London, 1983.
  • [19] L. Le Cam, Convergence in distribution of stochastic processes, University of California Publications in Statistics 2 (1957), 207–236.
  • [20] Filip Lindskog, Sidney I. Resnick, and Joyjit Roy, Regularly varying measures on metric spaces: Hidden regular variation and hidden jumps, Probab. Surveys 11 (2014), 270–314.
  • [21] Wolfgang Löhr, Equivalence of Gromov-Prohorov- and Gromov’s $\underline \Box _\lambda $-metric on the space of metric measure spaces, Electron. Commun. Probab. 18 (2013), no. 17, 1–10.
  • [22] Wolfgang Löhr, Guillaume Voisin, and Anita Winter, Convergence of bi-measure $\mathbb R$-trees and the pruning process, Ann. Inst. H. Poincaré Probab. Statist. 51 (2015), no. 4, 1342–1368.
  • [23] P.A. Meyer and W. Zheng, Tightness criteria for laws of semimartingales, Ann. Inst. H. Poincaré Probab. Statist. 20 (1984), no. 4, 353–372.
  • [24] James Munkres, Topology, 2nd ed., Pearson, 2000.
  • [25] Daniel Revuz and Marc Yor, Continuous martingales and Brownian motion, third ed., Grundlehren der Mathematischen Wissenschaften, vol. 293, Springer-Verlag, Berlin, 1999.
  • [26] Ken-iti Sato, Lévy processes and infinitely divisible distributions, Cambridge Studies in Advanced Mathematics, vol. 68, Cambridge University Press, Cambridge, 1999.